Wisconsin, 2015Lightning Strike in Wisconsin, September 17, 2015
September 17, 2015 · NWS ARX · 1 event in 1 county or zone
A rural Black River Falls (Jackson County) house was damaged when it was hit by a lightning strike during the evening of September 17th. The lightning struck the house's TV antenna and traveled into the house blowing out a section of an interior and exterior wall and causing damage to the electrical wiring in the house.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A rural Black River Falls (Jackson County) house was damaged when it was hit by a lightning strike during the evening of September 17th. The lightning struck the house's TV antenna and traveled into the house blowing out a section of an interior and exterior wall and causing damage to the electrical wiring in the house.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Sep 17, 5:29 PM CST, 1 hour 57 minutes earlier.
Area forecast discussion, Sep 17, 5:29 PM CST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
629 PM CDT THU SEP 17 2015
.SHORT TERM...(TONIGHT THROUGH FRIDAY NIGHT)
ISSUED AT 235 PM CDT THU SEP 17 2015
SURFACE ANALYSIS HAS A SLOWLY EAST-MOVING COLD FRONT EXTENDING FROM
NORTH CENTRAL MN THOUGH NORTHWEST IA. WEAK-MODERATE 850MB MOISTURE
TRANSPORT AHEAD OF THIS FRONT WAS FUELING BANDS OF SCATTERED
SHOWERS/THUNDERSTORMS ACROSS EASTERN MN INTO NORTHWEST/CENTRAL
WI/NORTHEAST IA. OTHERWISE...MOSTLY CLOUDY SKIES WERE IN PLACE
ACROSS THE FORECAST AREA WITH TEMPERATURES RANGING FROM THE LOWER
70S TO NEAR 80 DEGREES.
WILL BE WATCHING THIS FRONT PUSH INTO THE AREA THIS EVENING AND
SHOULD CONTINUE TO GENERATE SCATTERED SHOWERS AND THUNDERSTORMS.
BECAUSE OF TODAYS ONGOING CONVECTION AND CLOUD COVER...A GOOD CHUNK
OF INSTABILITY HAS BEEN LOST. STILL...MODELS DEPICT SOME
REGENERATION OF CAPE AHEAD OF THE FRONT AS IT MOVES IN. THERE IS A
LOT OF DIFFERING OPINIONS BETWEEN THE MESOSCALE MODELS ON
MODE/EVOLUTION OF CONVECTION...BUT GENERAL CONSENSUS IS A SCATTERED-
BROKEN LINE OF THUNDERSTORMS. NAM DEPICTING 0-3KM MUCAPE EARLY THIS
EVENING IN THE 2000-2500J/KG RANGE THROUGH 03Z...MAINLY ALONG/SOUTH
OF I-94. BULK SHEAR IS NOT ALL THAT IMPRESSIVE EITHER...IN THE 25-
30KT RANGE. SO...STILL THINKING SOME STRONG/LOCALLY SEVERE
THUNDERSTORMS POSSIBLE MAINLY SOUTH OF I-94. IN ADDITION...
PRECIPITABLE WATER VALUES HOVERING AROUND 2 INCHES. THEREFORE...MAIN
THREATS LOOK TO BE LOCALIZED HEAVY RAINFALL...STRONG WINDS/POSSIBLY
DAMAGING...AND ISOLATED LARGE HAIL. LOOKS LIKE ANY SEVERE THREAT
DIVES OFF BY 10 PM WITH LOSS OF BETTER CAPE. THE FRONT/CONVECTION
CLEARS THE AREA LOOKS TO CLEAR THE ENTIRE AREA BY MORNING.
FOR FRIDAY...AFTER A RELATIVELY DRY MORNING...WILL BE KEEPING AN EYE
ON A VIGOROUS MID-LEVEL TROUGH SWINGING EAST OUT OF THE PLAINS
TOWARD THE AREA. THIS SPINS UP SURFACE CYCLOGENESIS OVER EASTERN
KS/NORTHERN MO DURING THE AFTERNOON WHICH THEN SENDS A SLUG OF
MOISTURE TRANSPORT OUR WAY. THIS INCREASES SHOWER/ISOLATED THUNDER
CHANCES THROUGH THE AFTERNOON HOURS. OTHERWISE...COOLER AIR WILL BE
IN PLACE WITH HIGHS TOPPING OFF IN THE MIDDLE 60S TO THE MIDDLE 70S.
FOR FRIDAY NIGHT...MODEL CONSENSUS TAKES THE SURFACE LOW OVER
NORTHERN MO NORTHEASTWARD THROUGH NORTHERN IL AND INTO LOWER MI BY
SATURDAY MORNING. THIS PUTS OUR AREA IN DEFORMATION BAND RAIN WITH
EMBEDDED THUNDER. WITH THIS TRACK...RAINFALL LOOKS TO BE IN THE 1/2
TO 1 INCH RANGE MAINLY SOUTH OF I-90. THOUGH NO FLASH FLOODING IS
EXPECTED...COULD BE SOME LOCALIZED PONDING OF WATER IN POCKETS OF
HEAVIER RAINFALL.
.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 235 PM CDT THU SEP 17 2015
AFTER A FEW LINGERING SHOWERS EARLY SATURDAY MORNING...HIGH PRESSURE
BUILDS IN FOR THE REST OF THE DAY FOR CLEARING SKIES AND COOLER
AUTUMN-LIKE HIGHS IN THE 60S.
HIGH PRESSURE WILL BE OVERHEAD SATURDAY NIGHT FOR LIGHT WINDS AND
MOSTLY CLEAR SKIES. THIS SHOULD SET UP IDEAL CONDITIONS FOR RIVER
VALLEY FOG.
RIDGE OF HIGH PRESSURE REMAINS IN CONTROL ACROSS THE AREA THROUGH
TUESDAY WITH QUIET CONDITIONS EXPECTED ALONG WITH A SLOW WARMING
TREND. PLAN ON HIGHS MONDAY IN THE LOWER 70S AND IN THE MIDDLE 70S
TUESDAY.
A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS RE-ENTER THE PICTURE
FROM TUESDAY NIGHT THROUGH THURSDAY AS A COUPLE WEAK WAVES MOVE
THROUGH THE NORTHERN PLAINS TOWARD THE AREA. TEMPERATURES LOOK
SEASONABLY PLEASANT THOUGH WITH HIGHS CONTINUING IN THE 70S.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 629 PM CDT THU SEP 17 2015
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DANCE AROUND THE
TERMINAL SITES THROUGH 02-04Z IN ADVANCE OF AN APPROACHING COLD
FRONT. PER SHORT TERM TRENDS...KRST STANDS A DECENT SHOT AT
ANOTHER BRIEF PERIOD OF IFR CONDITIONS THROUGH 02Z AS ONE LAST
BATCH OF THUNDERSTORMS CROSSES THAT SITE...WHILE KLSE MAY
ULTIMATELY SEE MUCH OF THE STRONGER ACTIVITY WANE WITH EASTWARD
EXTENT GIVEN LIMITED INSTABILITY. ALL SITES SHOULD SEE A WIND
SWITCH TO THE NORTHWEST AND CLEARING SKIES AS THE FRONT PASSES NO
LATER THAN 05Z...WITH WINDS PERHAPS BRIEFLY GUSTY JUST BEHIND THE
FRONT. THEREAFTER...A GRADUAL INCREASE IN MID AND HIGH CLOUDS
IS ANTICIPATED LATER FRIDAY AFTERNOON AHEAD OF OUR NEXT WEATHER
SYSTEM. COULD SEE SOME LIGHT RAIN BEGIN TO IMPACT KRST PRIOR TO
00Z...BUT WITH CONDITIONS HOLDING VFR.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&
SHORT TERM...DAS
LONG TERM....DAS
AVIATION...LAWRENCE
Hazardous weather outlook, Sep 17, 2:18 PM CST, 5 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
318 PM CDT THU SEP 17 2015
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-182030-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-
ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT-
318 PM CDT THU SEP 17 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...CENTRAL WISCONSIN...NORTH CENTRAL
WISCONSIN...SOUTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ADDITIONAL THUNDERSTORMS WILL MOVE THROUGH THE REGION LATE THIS
AFTERNOON AND EVENING. WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED...ALTHOUGH A FEW STORMS COULD BECOME STRONG WITH
HAIL...GUSTY WINDS AND LOCALLY HEAVY RAIN. THESE THREATS WILL
DIMINISH RAPIDLY AFTER 10 PM.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
ISOLATED THUNDERSTORMS ARE POSSIBLE ON FRIDAY WITH A SLIGHTLY
BETTER CHANCE NEXT WEDNESDAY INTO THURSDAY. SEVERE WEATHER IS NOT
EXPECTED.
.SPOTTER INFORMATION STATEMENT...
WIDESPREAD SPOTTER ACTIVATION IS NOT EXPECTED...BUT LOCALIZED
SPOTTER GROUPS COULD BE NEEDED LATE THIS AFTERNOON AND EVENING.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
ROGERS
In the hours before
Special weather statement, Sep 17, 1:30 PM CST, 5 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
230 PM CDT THU SEP 17 2015
IAZ010-011-029-030-MNZ096-WIZ053-054-061-172030-
FAYETTE-ALLAMAKEE-WINNESHIEK-CLAYTON-HOUSTON-CRAWFORD-GRANT-VERNON-
230 PM CDT THU SEP 17 2015
...A FEW STRONGER STORMS MOVING THROUGH WISCONSIN-IOWA BORDER AREA...
SCATTERED SHOWERS AND THUNDERSTORMS WERE MOVING OUT OF NORTHEAST
IOWA INTO SOUTHWEST WISCONSIN AT MID AFTERNOON. A FEW OF THE STORMS
WERE GROWING STRONGER AND COULD HAVE GUSTY WINDS...LOCALLY HEAVY
RAIN AND HAIL AT TIMES.
IF THESE STORMS PASS THROUGH YOUR COMMUNITIES MOVE INDOORS.
LIGHTNING IS ALSO A RISK.
LAT...LON 4264 9071 4268 9090 4265 9090 4264 9208
4350 9208 4350 9173 4385 9173 4385 9129
4373 9126 4373 9031 4355 9031 4355 9067
4317 9067 4321 9055 4320 9043 4251 9043
4251 9064
TIME...MOT...LOC 1927Z 240DEG 49KT 4346 9160
SHEASpecial weather statement, Sep 17, 2:39 PM CST, 4 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
339 PM CDT THU SEP 17 2015
WIZ041-042-053>055-061-172115-
RICHLAND-MONROE-LA CROSSE-CRAWFORD-GRANT-VERNON-
339 PM CDT THU SEP 17 2015
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CRAWFORD...SOUTHERN
MONROE...SOUTHEASTERN LA CROSSE...VERNON...GRANT AND RICHLAND
COUNTIES...
AT 338 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR BANGOR TO SCALES MOUND...AND MOVING EAST AT 50
MPH.
WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
LA CROSSE...PLATTEVILLE...RICHLAND CENTER...VIROQUA...LANCASTER...
BOSCOBEL...FENNIMORE...WESTBY...CUBA CITY...HILLSBORO...MUSCODA...
HAZEL GREEN...CASHTON...DICKEYVILLE...STODDARD...COON VALLEY...LA
FARGE...BLOOMINGTON...CLAYTON AND GERMANTOWN.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 4264 9071 4267 9086 4299 9104 4321 9111
4326 9106 4334 9116 4368 9127 4377 9124
4382 9127 4383 9031 4356 9031 4355 9019
4317 9019 4321 9029 4320 9043 4251 9043
4251 9059
TIME...MOT...LOC 2038Z 282DEG 42KT 4381 9101 4248 9025
DASSpecial weather statement, Sep 17, 5:37 PM CST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
637 PM CDT THU SEP 17 2015
WIZ033-034-180000-
TREMPEALEAU-JACKSON-
637 PM CDT THU SEP 17 2015
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN JACKSON AND
NORTHEASTERN TREMPEALEAU COUNTIES...
AT 637 PM CDT...A STRONG THUNDERSTORM WAS OVER WHITEHALL...MOVING
EAST AT 25 MPH.
WINDS IN EXCESS OF 30 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
THROUGH 7 PM...LOCATIONS IMPACTED INCLUDE...
WHITEHALL...YORK...NORTHFIELD...HIXTON...PIGEON FALLS...
PLEASANTVILLE...I 94 EXIT 98 AND ELK CREEK.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 4434 9136 4444 9141 4449 9104 4434 9100
TIME...MOT...LOC 2337Z 259DEG 23KT 4439 9130
LAWRENCE
Local storm report, Sep 17, 7:06 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
806 PM CDT THU SEP 17 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM HEAVY RAIN WABASHA 44.37N 92.05W
09/17/2015 M2.50 INCH WABASHA MN PUBLIC
3 HOUR TOTAL OF 2.50 INCHES. DAYTIME TOTAL
OF 3.00 INCHES.
&&
LAWRENCELocal storm report, Sep 17, 7:08 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
808 PM CDT THU SEP 17 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0806 PM HEAVY RAIN 1 SSW THEILMAN 44.28N 92.19W
09/17/2015 M2.15 INCH WABASHA MN CO-OP OBSERVER
3 HOUR TOTAL ENDING AT 8PM. OBSERVER
LOCATION THEILMAN 1SSW.
&&
LAWRENCELightning, Jackson
- When
- September 17, 7:26 PM CST
- Where
- Jackson County, 0.45 mi SSW of Vaudreuil
- Property damage
- $20,000
- Reported by
- Broadcast Media
- Coordinates
- 44.294, -90.885
Lightning hit a rural Black River Falls home striking the house's TV antenna and then traveling into the house. A hole was blown into an interior wall of a second floor bedroom where a mattress and box springs caught on fire. A wall stud was blown apart causing a hole in an exterior wall and numerous outlets and light switches throughout the house had their covers blown off or charred.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Heavy Rain in Wisconsin, September 17 to 18, 2015$42,000 · 70 kt wind · 3 events
- Damaging Winds in Illinois, September 17, 2015$30,000 · 2 events
- Flash Flooding in Wisconsin, September 17, 2015$25,000 · 3 events
- Hail and Damaging Winds in Kansas, September 17 to 18, 20151.5 in hail · 10 events
- Hail in Iowa, September 17, 20151.75 in hail · 9 events
- Hail in Iowa, September 17 to 18, 20151 in hail · 6 events
- Flash Flooding and Hail in Minnesota, September 17, 20151 in hail · 5 events
- Hail in Nebraska, September 17, 20151 in hail · 3 events
- Funnel Clouds in Oregon, September 17, 20152 events
- Flash Flood and Damaging Wind in Illinois, September 17 to 18, 201552 kt wind · 2 events
- Hail and Damaging Wind in Missouri, September 17, 201552 kt wind · 2 events
- Hail in Minnesota, September 17, 20151 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 601868.